Kansas, 2003

Hail in Kansas, July 2, 2003

July 2, 2003 · NWS GLD · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 2, 5:38 PM MST, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 2, 5:38 PM MST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
638 PM MDT WED JUL 2 2003

HAVE SENT NEW ZONES OUT. FIRST...REFINED THE SLIGHT CHANCE
AREA OF THUNDERSTORMS AND RAIN SHOWERS TO THE NORTHERN TWO TIERS OF
COUNTIES IN OUR FORECAST AREA.  TOWERING CUMULUS CLOUDS ARE
CURRENTLY FORMING IN THE CONVERGENCE ZONE ALONG THE SURFACE TROUGH
LINE AND ARE PROBABLY DROPPING A FEW LIGHT RAIN SHOWERS. THESE
ISOLATED SHOWERS SHOULD STAY CONFINED TO THE NORTHERN SECTIONS AS
THEY MOVE EAST AS THE OTHER AREAS OF CUMULUS CLOUDS FURTHER TO THE
SOUTH ALONG THE TROUGH LINE HAVE BEEN DIMINISHING DURING THE PAST
COUPLE OF HOURS.

HAVE ALSO BROUGHT THE WINDS AND SKY COVERAGE INTO BETTER AGREEMENT
WITH UPDATED GUIDANCE AND THE MOST AVIATION PRODUCTS.

.GLD...NONE.

LOCKHART
Hazardous weather outlook, Jul 2, 8:48 AM MST, 10 hours 2 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
948 AM MDT WED JUL 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THE AIR MASS OVER THE TRI-STATE WILL BE HOT TODAY. THIS WILL PRODUCE
A STRONG CAP IN THE ATMOSPHERE WHICH WILL INHIBIT CONVECTIVE
DEVELOPMENT TODAY. A FEW THUNDERSTORMS WILL DEVELOP ACROSS WESTERN
KIT CARSON AND WESTERN YUMA COUNTIES LATE THIS AFTERNOON WHERE THE
CAP WILL BE WEAKER. SOME OF THOSE STORMS COULD PRODUCE STRONG WIND
GUSTS.

HIGH TEMPERATURES AND LOW RELATIVE HUMIDITIES WILL PRODUCE EXTREME
FIRE CONDITIONS TODAY. BURNING TRASH OR DEBRIS IS NOT RECOMMENDED.
HEAT INDICES WILL REACH AROUND 105 DEGREES THIS AFTERNOON...SO
DRINK PLENTY OF WATER TO REMAIN HYDRATED. IF YOU FEEL FAINT IN THE
HEAT...GO INSIDE AN AIR CONDITIONED BUILDING IMMEDIATELY. ON AVERAGE
HEAT KILLS 175 CITIZENS NATIONWIDE EACH YEAR...SO TAKE THE THREAT OF
DANGEROUS HEAT SERIOUSLY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE OF LATE DAY AND EVENING THUNDERSTORMS
THURSDAY NIGHT THROUGH TUESDAY. HIGH TEMPERATURES WILL AGAIN BE HOT
THURSDAY AND FRIDAY...ESPECIALLY EAST OF A TRENTON NEBRASKA TO LEOTI
KANSAS LINE. HEAT INDICES IN THAT AREA WILL BE AROUND 105 DEGREES
DURING THE AFTERNOONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MENTZER

The radar

The Goodland radar (KGLD), 54 km away, was scanning. The volume nearest the first event began at 01:48 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Rawlins

When
July 2, 6:50 PM MST
Where
Rawlins County, 12 mi SW of Atwood
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.683, -101.217

Hail, Rawlins

When
July 2, 7:00 PM MST
Where
Rawlins County, 7 mi SW of Atwood
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.733, -101.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367322, 5367323.